New Mexico, 2014Damaging Winds in New Mexico, August 22, 2014
August 22, 2014 · NWS ABQ · 2 events in 1 county or zone
An upper level trough approached New Mexico and spun off a weak disturbance that moved northward up the Rio Grande Valley. This disturbance brought ample moisture which fueled showers over much of western New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough approached New Mexico and spun off a weak disturbance that moved northward up the Rio Grande Valley. This disturbance brought ample moisture which fueled showers over much of western New Mexico. As the day progressed, the shower activity shifted and expanded eastward. Daytime heating and increased instability triggered some embedded thunderstorms in this activity. One of these storms across eastern New Mexico produced a 58 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 2:36 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 22, 2:36 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 PM MDT FRI AUG 22 2014
.SYNOPSIS...
A RATHER WET DAY ACROSS MUCH OF THE AREA TO BE REPLACED BY A DRYING
AND WARMING TREND GOING INTO THE WEEKEND. BY SUNDAY...HIGH
TEMPERATURES WILL BE BACK TO NEAR NORMAL FOR CENTRAL AND WESTERN
AREAS AND EVEN A FEW DEGREES ABOVE NORMAL ACROSS THE EASTERN
PLAINS. BREEZY TO LOCALLY WINDY CONDITIONS ARE FORECAST ACROSS
PORTIONS OF THE EASTERN PLAINS OVER THE WEEKEND DUE TO A LEE SIDE
TROUGH OF LOW PRESSURE. MOISTURE WILL RETURN FROM THE SOUTH LATE
SUNDAY INTO MONDAY AND RESULT IN AN UPTICK IN SHOWERS AND
THUNDERSTORMS GOING INTO TUESDAY. ANOTHER WARMING AND DRYING TREND
IS FORECAST TOWARD THE END OF NEXT WEEK AS HIGH PRESSURE IN THE
UPPER LEVELS OF THE ATMOSPHERE OVER SOUTHERN NEVADA AND WESTERN
ARIZONA MOVES EAST OVER NEW MEXICO.
&&
.DISCUSSION...
PWATS WERE ABOVE NORMAL (115-140%) AS OF THE 12Z UPPER AIR
SOUNDINGS...IN CONTRAST TO YESTERDAY EVENING'S 00Z SOUNDINGS WHICH
GENERALLY INDICATED BELOW NORMAL PWATS. STRONG MOISTURE ADVECTION
AND THE EASTWARD PROGRESSION OF A SHORTWAVE TROUGH OVER AZ (WHICH
WAS A CLOSED LOW AS OF 12Z) RESULTED IN A LARGE AREA OF RAIN THAT
MOVED UP THE RIO GRANDE VALLEY AND COVERED MUCH OF CENTRAL NEW
MEXICO THIS MORNING. THIS AREA HAS MOSTLY BROKEN-UP...WITH LIMITED
SURFACE HEATING GIVING WAY TO A ROUND OF SHOWERS AND THUNDERSTORMS
THAT ARE CURRENTLY ON THE UPTREND. 12Z MODELS (INCLUDING OUR LOCAL
WRF) INDICATE A FAIRLY NORMAL DIURNAL DOWNTREND IN CONVECTION
TONIGHT...ALTHOUGH THUNDERSTORMS COULD BE MORE PROLONGED ACROSS
THE EASTERN PLAINS WHERE TEMPERATURES ARE CURRENTLY IN THE 90S AND
STRONGER MOISTURE CONVERGENCE WILL BE PRESENT.
THE FORECAST TREND FROM TONIGHT THROUGH EARLY SUNDAY WILL BE A
DRYING/WARMING ONE. DRY WESTERLY FLOW WILL OVERTAKE MUCH OF THE
FORECAST AREA TONIGHT AS THE SHORTWAVE TROUGH PROGRESSES EASTWARD.
BOTH THE 12Z GFS AND NAM SHOW A SIGNIFICANT DROP-OFF IN PWATS
THROUGH MID DAY SATURDAY. THIS WILL LEAD TO NOTICEABLE DOWNTREND IN
CONVECTION SATURDAY COMPARED TO TODAY. BELOW NORMAL HIGH
TEMPERATURES WON'T HELP THAT SITUATION FOR CENTRAL AND WESTERN
AREAS SATURDAY. HIGHS LOOK TO BE BACK NEAR NORMAL SUNDAY...EVEN 5
OR SO DEGREES ABOVE NORMAL EASTERN PLAINS.
BY LATE SUNDAY...THE UPPER HIGH WILL BE CENTERED OVER ARKANSAS
WITH TROUGHING OVER THE NORTHERN U.S. PLAINS BACK ACROSS THE
NORTHERN ROCKIES INTO THE PACIFIC NW. THIS SYNOPTIC PATTERN WILL
ALLOW FOR THE NORTHWARD TRANSPORT OF MOISTURE INTO OUR AREA LATE
SUNDAY INTO MONDAY AS A TROUGH DROPS SOUTHEAST ACROSS THE GREAT
BASIN. THE RESULT WILL BE AN UPTICK IN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN AND CENTRAL NEW MEXICO. AT THE SAME TIME...
TROPICAL STORM MARIE IN THE FAR EASTERN PACIFIC IS FORECAST TO
BECOME A HURRICANE AND MOVE NORTHWEST ON THE HEELS OF TROPICAL STORM
LOWELL. THIS IS WORTH MENTIONING BECAUSE SOME OF THE MOISTURE THAT
WORKED INTO NEW MEXICO TODAY WAS ASSOCIATED WITH LOWELL AND THERE
IS SOME POTENTIAL TO TAP MARIE GOING INTO THE MIDDLE OF NEXT WEEK.
THAT SAID...THE SETUP DOESN'T APPEAR AS FAVORABLE GIVEN A MODEL
CONSENSUS FORECAST OF MID AND UPPER LEVEL STREAMLINES. THE ECMWF
IS THE MORE RAIN-FAVORABLE MODEL GOING INTO WEDNESDAY OF NEXT WEEK
WITH A SLOWER...DEEPER TROUGH MOVING EAST ACROSS COLORADO AND
NORTHERN NEW MEXICO. BOTH THE 12Z GFS AND ECMWF INDICATE ANOTHER
DRYING/WARMING TREND TOWARD THE END OF NEXT WEEK AS AN UPPER HIGH
TRANSITIONS EAST AND BUILDS OVER NEW MEXICO.
11
&&
.FIRE WEATHER...
NORTHWARD MONSOONAL MOISTURE COMBINED WITH THE UPPER LEVEL LOW WILL
ENHANCE WETTING SHOWERS WITH EMBEDDED THUNDERSTORMS FOR THE REST OF
THE AFTERNOON INTO THE LATE EVENING HOURS. SKIES WILL GRADUALLY CLEAR
WEST TO EAST AS DRIER AIR MOVES IN LATE TONIGHT INTO EARLY SATURDAY
MORNING. BREEZY WINDS NEAR 35 MPH ARE EXPECTED ACROSS THE EXTREME
NORTHEAST BECAUSE OF LEE SIDE TROUGHING. WINDS WILL LOWER TONIGHT.
DURING THE WEEKEND...DRIER AIR MOVING IN FROM THE WEST WILL LIMIT
WETTING RAIN POTENTIAL TO EXTREME SOUTHERN AND EASTERN AREAS.
TEMPERATURES WILL WARM GRADUALLY BUT STILL REMAIN BELOW NORMAL
ACROSS THE WEST...NEAR NORMAL IN THE EAST. WINDS WILL ALSO BE
MODERATELY BREEZY EAST OF THE CENTRAL MOUNTAIN CHAIN SATURDAY
AFTERNOON WITH A LOWERING TREND ON SUNDAY. NOT NEARLY AS STRONG OF A
WIND FLOW COMPARED TO THE PAST FEW DAYS ACROSS THE EAST.
BY EARLY NEXT WEEK...MODELS WANT TO BRING ANOTHER ROUND OF MOISTURE
FROM THE SOUTH...COMBINED A PARENT UPPER LEVEL TROUGH TO OUR NORTH.
THIS PATTERN COULD PRODUCE SOME AFTERNOON/EVENING WETTING STORMS
FAVORING THE SOUTH AND EAST. THERE IS STILL SOME UNCERTAINTY IN HOW
MUCH MOISTURE CAN MAKE IT NORTHWARD OVER THE FORECAST AREA. SOME OF
THE MODELS ARE MORE BULLISH THAN OTHERS. A BACK DOOR COLD FRONT IS
ALSO IN THE CARDS FOR THE MID WEEK PERIOD. THAT FEATURE WOULD RAISE
HUMIDITY VALUES AND INCREASE PRECIPITATION POTENTIAL ACROSS THE
EAST. THE LACK OF MODEL RUN TO RUN CONSISTENCY KEEPS THE NEXT WEEK
PERIOD IN A LOW TO MODERATE CONFIDENCE LEVEL. WILL CONTINUE TO
MONITOR THE TRENDS.
32/50
&&
.AVIATION...
18Z TAF CYCLE
MONSOONAL MOISTURE PLUME AND ASSOCIATED UPPER LEVEL LOW WILL
CONTINUE TO IMPACT THE FORECAST AREA THROUGH THE A GOOD PORTION OF
THE FORECAST CYCLE. INITIALLY IMPACTING WESTERN/CENTRAL TERMINAL
SITES BUT QUICKLY TRANSITIONING EASTWARD DURING THE DAY. MVFR CIGS
ASSOCIATED WITH THE MAIN BAND OF MOISTURE WILL BE POSSIBLE AND
PRIMARILY IMPACT AEG/ABQ AND SAF. A ROUND OF SCATTERED TS WILL
DEVELOP AHEAD OF THE UPPER LOW AND COULD IMPACT GUP/FMN THUS
REDUCING CIGS TO NEAR MVFR CONDITIONS FOR A SHORTER DURATION. TS
WITH REDUCED CIGS WILL ALSO BE POSSIBLE AT TCC/ROW AS THE
ATMOSPHERE DESTABILIZES LATER IN THE AFTERNOON/EVENING. AS THE
PRECIPITATION ENDS AND SKIES CLEAR FROM WEST TO EAST SOME LOWER
CIG FORMATION WILL BE POSSIBLE LATER TONIGHT. MODELS ARE MOST BULLISH
ACROSS CENTRAL AREAS SUCH AS IMPACTS TO AEG/ABQ/SAF. WE DIDNT
INDICATE THIS IN THE FORECAST AT THIS TIME. WILL CONTINUE TO
MONITOR THAT TREND.
32/50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 56 83 57 87 / 20 5 0 5
DULCE........................... 46 76 49 82 / 30 20 10 10
CUBA............................ 50 79 51 83 / 30 20 5 10
GALLUP.......................... 50 79 51 82 / 20 5 0 10
EL MORRO........................ 48 75 50 78 / 20 10 0 10
GRANTS.......................... 51 78 53 81 / 20 10 5 10
QUEMADO......................... 52 79 52 82 / 20 10 5 10
GLENWOOD........................ 53 83 53 86 / 20 10 5 10
CHAMA........................... 44 74 45 78 / 50 20 10 10
LOS ALAMOS...................... 52 77 55 81 / 40 10 5 10
PECOS........................... 51 76 53 79 / 50 10 5 10
CERRO/QUESTA.................... 48 76 49 79 / 60 20 10 20
RED RIVER....................... 43 70 44 70 / 60 20 20 20
ANGEL FIRE...................... 41 73 42 74 / 60 20 10 20
TAOS............................ 44 78 46 81 / 50 10 10 10
MORA............................ 49 75 50 77 / 60 10 5 20
ESPANOLA........................ 52 81 52 84 / 20 10 5 10
SANTA FE........................ 53 78 55 82 / 50 10 5 10
SANTA FE AIRPORT................ 52 81 53 84 / 40 10 5 10
ALBUQUERQUE FOOTHILLS........... 59 83 62 85 / 40 10 5 10
ALBUQUERQUE HEIGHTS............. 60 84 63 87 / 40 10 5 10
ALBUQUERQUE VALLEY.............. 58 85 61 89 / 30 10 5 10
ALBUQUERQUE WEST MESA........... 60 85 63 88 / 30 10 5 10
LOS LUNAS....................... 58 85 61 89 / 30 10 5 10
RIO RANCHO...................... 59 85 62 87 / 30 10 5 10
SOCORRO......................... 60 86 62 90 / 40 10 5 10
SANDIA PARK/CEDAR CREST......... 54 78 57 83 / 50 10 5 10
TIJERAS......................... 55 80 58 84 / 50 10 5 10
MORIARTY/ESTANCIA............... 52 79 52 85 / 50 10 5 10
CLINES CORNERS.................. 54 78 56 83 / 50 20 5 10
GRAN QUIVIRA.................... 56 80 57 82 / 60 10 5 10
CARRIZOZO....................... 59 82 58 84 / 60 10 5 10
RUIDOSO......................... 54 78 53 79 / 60 20 20 20
CAPULIN......................... 53 83 54 83 / 40 10 5 10
RATON........................... 52 84 52 85 / 40 10 5 10
SPRINGER........................ 53 85 54 86 / 40 10 5 10
LAS VEGAS....................... 52 80 52 83 / 40 10 5 10
CLAYTON......................... 62 90 62 90 / 40 10 5 5
ROY............................. 59 85 59 87 / 40 10 5 5
CONCHAS......................... 64 89 64 92 / 40 10 5 5
SANTA ROSA...................... 63 90 63 91 / 40 10 5 10
TUCUMCARI....................... 66 94 64 95 / 40 10 0 5
CLOVIS.......................... 64 89 62 90 / 40 20 10 20
PORTALES........................ 65 90 63 91 / 40 20 10 20
FORT SUMNER..................... 64 89 64 91 / 40 10 5 10
ROSWELL......................... 67 92 66 93 / 40 10 10 10
PICACHO......................... 61 86 59 86 / 50 10 10 20
ELK............................. 58 82 56 83 / 60 20 20 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
11
Hazardous weather outlook, Aug 22, 4:53 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT FRI AUG 22 2014
NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT FRI AUG 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS WILL FALL ACROSS NORTHERN AND CENTRAL NEW
MEXICO INTO TONIGHT. WHILE MOST OF THE RAIN WILL BE LIGHT TO
MODERATE...HEAVY RAINFALL FROM ISOLATED THUNDERSTORMS COULD
PRODUCE LOCALIZED AREAS OF FLASH FLOODING. THESE SMALL POCKETS OF
HEAVY RAIN COULD OCCUR ANYWHERE TODAY...THEN BE FOCUSED ACROSS THE
EAST EARLY TONIGHT. THE THREAT FOR HEAVY RAIN SHOULD END AROUND
MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SPOTTERS CAN ALSO
SUBMIT PHOTOS AND REPORTS TO OUR FACEBOOK PAGE OR VIA TWITTER
USING THE HASHTAG N M W X.
40
Thunderstorm Wind, Curry
- When
- August 22, 4:22 PM MST to 4:28 PM MST
- Where
- Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.430, -103.070
A gust to 58mph was recorded at the Clovis AWOS.
Thunderstorm Wind, Curry
- When
- August 22, 4:24 PM MST to 4:29 PM MST
- Where
- Curry County, 0.9 mi NE of (Cvs)cannon Afb
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.390, -103.310
The ASOS at Cannon Air Force Base recorded a thunderstorm wind gust to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Damaging Wind in Iowa, August 22, 2014$25,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534700, 534701.